Severe Cutaneous Adverse Reactions to Drugs

Faith L. Chia; Khai Pang Leong

Disclosures

Curr Opin Allergy Clin Immunol. 2007;7(4):304-309. 

In This Article

Drug Challenge After Treatment of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis

Classical teaching holds that drug challenge must be avoided if a patient has developed severe reaction to the implicated drug. This position is supported by the European Network for Drug Allergy, which lists SJS and TEN among the contraindications for drug provocation testing.[60] This doctrine has been questioned on occasion, especially when the reaction had been SJS and not TEN, which has a lower mortality than TEN, and when there are no reasonable alternative drugs. A 60-year-old woman with chronic myeloid leukaemia developed SJS 12 days into treatment with imatinib 400 mg daily. Twenty-two days after imatinib was discontinued and after all the lesions have healed, the drug was reintroduced. Oral lesions started the next day, and the drug was again discontinued. The doctors waited 1 month before using imatinib 100 mg daily together with prednisolone. The patient could subsequently tolerate the medication.[61] It has been reported that skin patch test may predict a positive provocation test for patients with tetrazepam allergy. The authors did not re-challenge a patient with a history of SJS and strongly positive patch test.[62] We have also challenged patients with individual antituberculous drugs after they have developed SJS while receiving combination chemotherapy. Drug challenge after TEN is still taboo.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....